Alabama, 2018

Hail and Damaging Winds in Alabama, June 23, 2018

June 23, 2018 · NWS HUN · 22 events in 2 counties and zones

A long lived comlex of strong to severe thunderstorms pushed east from the lower Mississippi Valley and across northwest Alabama during the mid to late morning hours. Several reports of trees and power lines being knocked down were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A long lived comlex of strong to severe thunderstorms pushed east from the lower Mississippi Valley and across northwest Alabama during the mid to late morning hours. Several reports of trees and power lines being knocked down were reported.

Thunderstorms redeveloped during the mid afternoon hours producing large hail and isolated wind damage in northwest Alabama.

Then a third cluster of isolated strong to severe thunderstorms developed during the mid evening hours knocking down a few trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 23, 8:55 AM CST, 38 minutes earlier.

Area forecast discussion, Jun 23, 8:55 AM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
955 AM CDT Sat Jun 23 2018

.NEAR TERM...(Rest of Today)
Issued at 955 PM CDT Sat Jun 23 2018

A couple of decaying MCSs are impacting the region around the cntrl
TN Valley, one just to the south or more into cntrl AL and the other
over extreme NE MS approaching NW AL. The convective line over NE MS
is displaying some line breaks/bowing segments and likewise has
prompted Sig Wx Advisories/Svr Tstm Warnings along the advancing
line. Provided the char of this line holds together, those in NW AL
should prepare for brief strong/damaging wind gusts along with
locally heavy downpours as the convective line moves ewd across the
area. Sct/num showers/tstms for the most part should continue into
the late afternoon period, until the convective batch/line weakens
or moves east of the local area going into the early evening hrs.
With the cloud cover and rainfall, highs today may only reach the mid
80s for most locations.

.SHORT TERM...(Tonight through Monday)
Issued at 355 AM CDT Sat Jun 23 2018

The short wave and associated convection could be ongoing mainly
early in the evening, but showers/storms will tend to wane as the
feature exits the region. However, another quick moving short wave
embedded in the progressive westerly flow regime will move into the
area later Saturday night. This feature will once again instigate the
development of showers and thunderstorms in the region. With the
main forcing just to our north, chances will be highest in TN, and
POPs were tailored accordingly for our own forecast area, with likely
POPs currently in extreme northern portions of Moore and Franklin
Counties late tonight, tapering off to slight chance and no weather
mention for far southern portions of the area, including Franklin
(AL), Lawrence, and Cullman Counties.

This pattern will tend to be maintained into Monday as the area will
be located on the northern fringe of a developing ridge, and short
waves will tend to be steered just to our north. Scattered
thunderstorms are forecast for Monday for the area, with slightly
higher POPs in the north, due to closer proximity to a weak short
wave traversing to our north. Otherwise, most of the forcing in the
local area on Monday will be due to differential heating and
convergence along weak mesoscale boundaries left behind by previous
convection...so, a more typical summertime thunderstorm regime is
expected. Temperatures will gradually increase into Sunday and
Monday as the ridge builds atop the area. Heat indices could reach
over 100 F especially on Monday afternoon.

.LONG TERM...(Tuesday through Friday)
Issued at 345 AM CDT Sat Jun 23 2018

A mid level ridge builds westward over the area on Tuesday with an
upper low moving through the Great Lakes, dragging a weak shortwave
and cold front south towards the area. As the low weakens on
Wednesday, the surface feature will remain draped across the area
from NE to SW with the ridge strengthening. On Thursday, the ridge
will be centered directly over the area with light and variable
winds, even up through 500mb. A weak embedded shortwave will ride the
eastern part of the ridge from north to south Friday morning through
Friday afternoon, with a similar feature impacting the region on
Saturday.

The ridging, with light west-southwest flow at the surface and at
850mb, will keep dew points in the lower 70s with PW values maxing
out around near 1.75" each day. Even with the high pressure
overhead, subsidence inversions each day are weak and will easily be
overcome by morning heating. All of this translates to isolated to
scattered thunderstorms each afternoon, lingering through the early
parts of the overnight periods. Highest chances each day will be in
the terrain, in the eastern parts of the area. Wednesday looks to
have the highest chances with a stronger shortwave moving along the
ridge.

Hot and muggy conditions will continue in the long term as heights
rise. Highs all week will generally be in the lower 90s but the
blends underestimate high pressure and southwest wind situations so
imagine those will go up in future updates. Heat indices look to be
at least 100 each day except in some isolated, cooler, valley
locations. A few spots in the west may reach 101-104. The hottest day
looks to be Tuesday, with the lowest rain chances, and we could see
more 104-105 deg heat indices that day.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 645 AM CDT Sat Jun 23 2018

Showers and thunderstorms have developed along a WSW-ESE oriented
frontal boundary south of the TAF sites this morning. This front will
tend to drift slowly northward this morning. Meanwhile, a larger
complex of SHRA/TSRA are continuing to develop along the leading
edge of a broad area of outflow. Whether or not this batch of
thunderstorms will make it to northern AL and the KMSL and KHSV TAF
sites is uncertain. Nevertheless, although uncertainty remains in the
evolution of convection, these two features will act to increase
SHRA/TSRA chances. KMSL will have better chances due to its closer
proximity to the current activity. Vis impacts will of course depend
on the intensity of rainfall, which could be mdt or hvy and reduce
vis to MVFR or lower. The upper level system partly responsible for
the activity will move across the area during the afternoon. In its
wake, activity will decrease later in the afternoon. Some fog is
possible tonight, especially at KMSL depending on the amount of rain
received today.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...09
SHORT TERM...KDW
LONG TERM...LN
AVIATION...KDW

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 23, 3:53 AM CST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
453 AM CDT Sat Jun 23 2018

ALZ001>010-016-TNZ076-096-097-240100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
451 AM CDT Sat Jun 23 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Scattered to numerous thunderstorms are possible today. A few
thunderstorms could be strong to severe. Damaging wind gusts and
locally heavy rainfall will be the primary threats with these storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Isolated to scattered thunderstorms are possible Sunday with the
highest chances in the southern middle Tennessee counties.

Additional thunderstorm chances will remain in the forecast each
day, but the chances will be rather low as high pressure builds
across the region.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible today. Any reports of trees down or wind damage will be
greatly appreciated.

In the hours before

Special weather statement, Jun 23, 6:20 AM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Huntsville AL
720 AM CDT SAT JUN 23 2018

ALZ004-007-016-231300-
Lawrence AL-Morgan AL-Cullman AL-
720 AM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN...
SOUTHWESTERN MORGAN AND SOUTHERN LAWRENCE COUNTIES UNTIL 800 AM
CDT...

At 720 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ashridge, or 9 miles northeast of Haleyville, moving east at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hartselle, West Point, Jones Chapel, Speake, Massey, Bankhead
National Forest, Wren, Battleground and Mt Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3417 8711 3430 8711 3430 8753 3445 8753
      3446 8697 3415 8696
TIME...MOT...LOC 1220Z 272DEG 29KT 3432 8747

12
Special weather statement, Jun 23, 8:52 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Huntsville AL
952 AM CDT SAT JUN 23 2018

ALZ001>003-231515-
Lauderdale AL-Franklin AL-Colbert AL-
952 AM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAUDERDALE...COLBERT AND
FRANKLIN COUNTIES UNTIL 1015 AM CDT...

At 952 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Pineflat to near Red Bay.
Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Russellville, Sheffield, Tuscumbia, Red Bay, Phil Campbell, Cherokee,
Littleville, Belgreen, Vina and Hodges.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3501 8780 3434 8753 3430 8753 3432 8817
      3489 8810 3492 8816 3500 8820
TIME...MOT...LOC 1452Z 277DEG 34KT 3493 8835 3442 8806

BCC

The radar

The Columbus AFB radar (KGWX), 123 km away, was scanning. The volume nearest the first event began at 15:33 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
June 23, 9:33 AM CST
Where
Lauderdale County, 1.39 mi WSW of Jacksonburg
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.871, -87.692

Trees and power lines were knocked down near the 4500 block of Highway 157.

Lightning, Lauderdale

When
June 23, 9:51 AM CST
Where
Lauderdale County, 0.74 mi S of Mars Hill
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.839, -87.650

A tree was struck by lightning.

Thunderstorm Wind, Lauderdale

When
June 23, 9:55 AM CST
Where
Lauderdale County, 1.92 mi E of Johnson Xrds
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.975, -87.716

A tree was knocked down into the road on CR 139 near CR 7.

Thunderstorm Wind, Lauderdale

When
June 23, 10:01 AM CST
Where
Lauderdale County, 1.16 mi SW of Lexington
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.958, -87.385

Several tree limbs were knocked down onto the road on CR 71 near Lexington.

Thunderstorm Wind, Lauderdale

When
June 23, 10:04 AM CST
Where
Lauderdale County, 11.9 mi SE of Oliver
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.711, -87.087

A large tree was knocked down across Nuclear Plant Road.

Thunderstorm Wind, Lauderdale

When
June 23, 10:31 AM CST
Where
Lauderdale County, 2.13 mi ENE of Johnson Xrds
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.983, -87.716

A tree was knocked down into the road at the 9500 block of CR 7.

Thunderstorm Wind, Lauderdale

When
June 23, 10:31 AM CST
Where
Lauderdale County, 0.54 mi SW of Mars Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.844, -87.656

A power pole was pushed over by high winds on Broadway Blvd. just off Cox Creek Parkway.

Thunderstorm Wind, Lauderdale

When
June 23, 10:33 AM CST
Where
Lauderdale County, 1.08 mi SW of Springfield
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.887, -87.391

A tree and power lines were knocked down on CR 600 in Elgin.

Thunderstorm Wind, Lauderdale

When
June 23, 10:34 AM CST
Where
Lauderdale County, 0.94 mi WSW of Grassy
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.963, -87.315

A tree was knocked down at 797 CR 503.

Thunderstorm Wind, Lauderdale

When
June 23, 10:45 AM CST
Where
Lauderdale County, 1.45 mi WSW of Grassy
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.959, -87.322

A tree was knocked down at 1800 CR 502 in Anderson.

Thunderstorm Wind, Lauderdale

When
June 23, 10:47 AM CST
Where
Lauderdale County, 0.49 mi NW of Petersville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.855, -87.686

A tree was knocked down onto power lines sparking a fire of the tree at 329 Flurnoy Avenue.

Thunderstorm Wind, Lauderdale

When
June 23, 10:47 AM CST
Where
Lauderdale County, 0.13 mi NE of North Florence
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.831, -87.678

Power lines were knocked down on Shade Avenue at Park Lane.

Thunderstorm Wind, Lauderdale

When
June 23, 10:51 AM CST
Where
Lauderdale County, 0.29 mi NNW of St Florian
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.874, -87.622

Power lines were knocked down on CR 30.

Thunderstorm Wind, Lauderdale

When
June 23, 11:16 AM CST
Where
Lauderdale County, 1.21 mi NW of Center Star
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.882, -87.465

A tree was knocked down at the intersection of CR 68 and CR 426.

Thunderstorm Wind, Lauderdale

When
June 23, 2:34 PM CST
Where
Lauderdale County, 2.89 mi SSW of Gravelly Spgs
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.842, -87.922

A tree was knocked down at the intersection of CR 186 and CR 2.

Thunderstorm Wind, Colbert

When
June 23, 4:34 PM CST
Where
Colbert County, 1.33 mi WSW of Spring Vly
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.640, -87.650

A tree was knocked down along Blue Road near Littleville.

Hail, Colbert

When
June 23, 4:35 PM CST
Where
Colbert County, 2.15 mi SSW of Spring Vly
Measured
1.25 in hail
Reported by
Public
Coordinates
34.620, -87.640

Hail of up to half-dollar in diameter was reported near the corner of Huckleberry Hills Lane and Douglas Road.

Hail, Colbert

When
June 23, 4:40 PM CST
Where
Colbert County, 1.14 mi E of Littleville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.580, -87.650

Hail of up to quarter size in diameter was reported along the Colbert-Franklin County line. |Location is approximated from radar.

Thunderstorm Wind, Lauderdale

When
June 23, 6:57 PM CST
Where
Lauderdale County, 2.65 mi WSW of Murphy Xrds
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
34.960, -87.920

A tree was knocked down.

Thunderstorm Wind, Lauderdale

When
June 23, 7:58 PM CST
Where
Lauderdale County, 0.56 mi N of Cloverdale
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.938, -87.771

A tree was knocked down into power lines at 6220 CR 8.

Thunderstorm Wind, Lauderdale

When
June 23, 7:59 PM CST
Where
Lauderdale County, 1.59 mi WNW of Jacksonburg
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.886, -87.697

A tree was knocked down onto the road at 2058 CR 7, about 1/2 mile north of CR 139.

Thunderstorm Wind, Lauderdale

When
June 23, 8:55 PM CST
Where
Lauderdale County, 2.52 mi SSW of Gravelly Spgs
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.846, -87.916

A tree was knocked down on Natchez Trace Parkway 1/4 mile north of CR 2.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764802, 764772, 764774, 764775, 764803, 764776, 764804, 764777, 764778, 764779, 764805, 764806, 764807, 764780, 764781, 763754, 763755, 763756, 763757, 764784, 764785, 764787.